Wyoming, 2015

High Wind in Wyoming, April 14, 2015

April 14, 2015 · NWS CYS · 1 event in 1 county or zone

A potent low pressure system moving across south central Wyoming generated a brief period of high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system moving across south central Wyoming generated a brief period of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 14, 10:33 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 14, 10:33 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MDT TUE APR 14 2015

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 415 AM MDT TUE APR 14 2015

AN ACTIVE UPCOMING FEW DAYS AS A TROUGH DIGGING ACROSS THE WRN
CONUS...EVENTUALLY CLOSES NR THE FOUR CORNERS/CENTRAL ROCKIES.
THE INITIAL EFFECTS TODAY WILL BE STRENGTHENING WINDS AND CRITICAL
FIRE WEATHER CONDITIONS AS THE PATTERN AMPLIFIES AND MID/UPPER-
LEVEL FLOW TURNS SOUTHWESTERLY. THE DEVELOPING LEE-SIDE SFC TROF
WAS ALREADY BEGINNING TO DEVELOP EARLY THIS MORNING WITH PRESSURES
SLOWLY FALLING ALONG THE FRONT RANGE. LOW LEVEL GRADIENTS WILL
CONTINUE TO TIGHTEN TODAY AS THE 994MB SFC LOW DEVELOPS ACROSS SE
MONTANA. ADDITIONALLY...SATELLITE PIX ARE NEARLY CLOUD-FREE
UPSTREAM...WHICH WILL LEAD TO EFFICIENT MIXING OF THE BOUNDARY
LAYER THAT BUFR SOUNDINGS HAVE TO AROUND 550MB. MIXING THIS DEEP
WILL TAP INTO STRONGER MID-LEVEL FLOW...WHICH MODELS PROG TO BE
AROUND 50 KNOTS ACROSS LOWER ELEVATIONS OF CARBON COUNTY.
SO...HAVE OPTED TO ISSUE A HIGH WIND WARNING FOR THAT AREA THIS
AFTERNOON. GRADIENTS WILL STRENGTHEN EAST OF THE LEE-SIDE PRESSURE
TROF AS WELL...WHICH WARRANTS A WIND ADVISORY ACROSS THE BULK OF
THE WRN NEBRASKA PANHANDLE. THE EXCEPTION IS DAWES COUNTY...WHERE
OPTED FOR A HIGH WIND WARNING AS STRONG SOUTHERLY LOW LEVEL GRADIENT
HAS A TENDENCY TO MAXIMIZE WINDS. ADDITIONALLY...MOS GUIDANCES WAS
PAINTING 30-33 KNOTS SUSTAINED LATE THIS AFTERNOON AND EVENING
THERE. FULL INSOLATION WITH H7 TEMPERATURES OF AROUND 7C WILL
YIELD UNSEASONABLY WARM HIGHS TODAY THAT WILL REACH THE 70S AT
MOST LOCATIONS. THE COMBINATION OF STRONG WINDS...WARM CONDITIONS
AND A BONE DRY AIR MASS WILL BE MORE THAN ENOUGH TO ACHIEVE RED
WARNING CONDITIONS. DID ADD FWZ 302 TO THE WARNING AS WELL. THE
NAM IS THE ONLY MODEL THAT SUGGESTS ISOLATED HIGH-BASED LATE DAY
CONVECTION TODAY. BUT WITH SUCH A DRY AIR MASS IN PLACE AND THE
SUPPORT OF NO OTHER MODELS...LEFT ANY MENTION OUT.

A STRONG PACIFIC COLD FRONT AND RESULTING BORA MAY BE ENOUGH FOR
WINDS TO APPROACH CRITERIA FOR A BRIEF TIME THIS EVENING. AM NOT
CONFIDENT ENOUGH IN THIS SCENARIO FOR ANY ADDITIONAL HEADLINES AT
THIS TIME...BUT WILL NEED TO BE MONITORED CLOSELY. THE PRESSURE
RISES BEHIND THE FRONT WILL DEPART AFTER MIDNIGHT ENDING THE HIGH
WIND THREAT. PRECIPITATION CHANCES WILL LAG THE SFC FRONT MORE IN
LINE WITH THE MID-LEVEL QG LIFT. THIS WILL SPREAD PRECIP CHANCES
FROM WEST TO EAST LATE TONIGHT AND ESPECIALLY DURING THE DAY ON
WEDNESDAY. TEMPERATURES WILL BE DRAMATICALLY COLDER ON WEDNESDAY
ONLY REACHING AROUND 40F WEST OF THE LARAMIE RANGE AND 40S TO LOW
50S FOR THE ERN PLAINS. SNOW LEVELS WILL BE AROUND 7-8 K FT DURING
THE DAY ON WEDNESDAY...SO SOME LIGHT ACCUMULATIONS CAN BE EXPECTED
ABOVE THESE ELEVATIONS.

SOME PRETTY SIGNIFICANT MODEL DIFFERENCES CONTINUE FOR WEDNESDAY
NT AND THURSDAY. THE ECMWF/GEM ARE SIMILAR CLOSING THE LOW NR THE
FOUR CORNERS...WHILE THE GFS/NAM ARE MORE SHALLOW...ELONGATED AND
FRACTURED WITH THE ENERGY. THE IMPACTS ON SENSIBLE WEATHER ARE
CONSIDERABLE WHICH THE ECMWF/GEM WETTEST AND GFS/NAM DRIEST. AM
NOT CONVINCED ON EITHER SOLUTION AT THIS POINT...BUT HAVE
GENERALLY INCREASED PRECIPITATION CHANCES FOR WEDNESDAY AND
WEDNESDAY NIGHT. SOME SNOW ACCUMULATIONS WILL CERTAINLY BE A
POSSIBILITY WEDNESDAY NIGHT/EARLY THURSDAY...THOUGH DETAILS ON
PLACEMENT AND AMOUNT ARE UNCLEAR. SHOULD SEE A GRADUAL DECREASE
IN PRECIPITATION CHANCES FROM NORTH TO SOUTH ON THURSDAY AS THE
SYSTEM BEGINS TO SLOWLY DEPART. TEMPERATURES WILL REMAIN IN THE
40S ACROSS SE WYOMING WITH 50S OVR WRN NEBRASKA FOR THURSDAY.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 415 AM MDT TUE APR 14 2015

ALTHOUGH THERE ARE SOME SLIGHT DIFFERENCES IN THE LOCATION OF THE
CLOSED LOW...MOST MODELS HAVE IT NEAR NORTHWEST NEW MEXICO ON FRI.
WRAP AROUND MOISTURE ON THE NORTH SIDE OF THE LOW COULD CAUSE
PRECIP IN AREAS ALONG THE COLORADO BORDER. MAINTAINED 20-30
PERCENT POPS IN THE ZONES ALONG INTERSTATE 80 AS MODELS HAVE HAD
RUN TO RUN CONSISTENCY PROBLEMS WITH THIS SYSTEM...HOWEVER THESE
MAY NEED TO BE BUMPED UP BY LATER SHIFTS. WITH 700MB TEMPS AROUND
-5C...SNOW WOULD FALL ALONG THE CHEYENNE RIDGE (ABOVE 6500 FT)
WITH RAIN OVER LOWER ELEVATIONS. PRECIP CHANCES WILL GENERALLY
DECREASE ON SAT AS THE SYSTEM SHIFTS SLOWLY EASTWARD INTO KANSAS.
WILL HAVE TO WATCH THE SOUTHEAST PART OF THE CWA AS WRAP AROUND
PRECIP ON THE NORTHWEST SIDE OF THE LOW COULD BE AN
ISSUE...ESPECIALLY IF THE ECMWF VERIFIES. SHORTWAVE WILL DIVE
SOUTHEASTWARD INTO THE DAKOTAS ON SUN WITH A COLD FRONT MOVING
ACROSS THE REGION. COULD BE A QUICK SHOT OF RAIN/SNOW SHOWERS
AFTER THE FROPA. NORTHWESTERLY FLOW ALOFT CONTINUES INTO
MON...HOWEVER TEMPS WILL BEGIN TO MODERATE SOME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1125 AM MDT TUE APR 14 2015

THE MAIN IMPACT TO AVIATION OPERATIONS WILL BE THE STRONG AND
GUSTY SOUTH TO SOUTHWEST WINDS THIS AFTERNOON AND TONIGHT. GUSTS
OF 30 TO 40 KT WILL BE COMMON...MAINLY WEST OF THE LARAMIE RANGE
AND ACROSS WESTERN NEBRASKA. MID AND HIGH CLOUDS WILL INCREASE
AND LOWER FROM WEST TO EAST THROUGH TONIGHT. THE MOUNTAINS AND
WEST OF THE LARAMIE RANGE OVERNIGHT TONIGHT INTO WEDNESDAY MORNING
CAN EXPECT MVFR CEILINGS IN SNOW SHOWERS. ALSO MENTIONED VICINITY
SHOWERS AT CHEYENNE AND LARAMIE BEGINNING AFTER 08Z.

&&

.FIRE WEATHER...
ISSUED AT 415 AM MDT TUE APR 14 2015

A CRITICAL FIRE WEATHER DAY AHEAD AS THE WARM...DRY AND BREEZY
PREFRONTAL AIR MASS PREVAILS. DID ADD FIRE WEATHER ZONE 302 TO THE
RED FLAG WARNING AS HUMIDITIES LOOK A TAD DRIER THAN THEY DID
EARLIER. WIND GUSTS OF 30 TO 50 MPH WILL BE COMMON ACROSS ALL OF
THE DISTRICTS THIS AFTERNOON. THERE MAY BE A FEW HIGH BASED
THUNDERSTORMS ALONG AND IMMEDIATELY EAST OF THE LARAMIE RANGE THIS
AFTERNOON...THOUGH WASN'T CONFIDENT TO ADD TO THE FORECAST AT
THIS TIME. THE COLD FRONT WILL MOVE THROUGH AREAS WEST OF THE
LARAMIE RANGE THIS EVENING AND THE EASTERN PLAINS AFTER MIDNIGHT.
PRECIPITATION CHANCES WILL INCREASE AS A RESULT AND TEMPERATURES
WILL TURN ABRUPTLY COOLER. SOME ACCUMULATING SNOW WILL BE POSSIBLE
ABOVE 5000 FEET WEDNESDAY NIGHT...THOUGH DETAILS REMAIN UNCLEAR ON
LOCATIONS AND AMOUNTS. COOLER TEMPERATURES WILL CONTINUE INTO
THURSDAY AND FRIDAY AS WELL...WITH THE AIR MASS GRADUALLY DRYING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ301-302-306-
     310.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR WYZ104-109-111.

NE...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NEZ311>313.

     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR NEZ003-019>021-054-
     055-095-096.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NEZ002.

&&

SHORT TERM...CAH
LONG TERM...ZF
AVIATION...MJ
FIRE WEATHER...CAH
Hazardous weather outlook, Apr 14, 4:57 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
557 AM MDT TUE APR 14 2015

WYZ101>119-151200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
557 AM MDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON FROM RAWLINS TO
WALCOTT JUNCTION. SOUTHWEST WINDS COULD GUST TO 60 MPH AND A HIGH
WIND WARNING IS IN EFFECT.

THE COMBINATION OF DRY CONDITIONS AND BREEZY SOUTH TO SOUTHWEST
WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR
PORTIONS OF SOUTHEAST WYOMING THIS AFTERNOON. RED FLAG WARNINGS
ARE IN EFFECT FOR AREAS EAST OF THE LARAMIE RANGE FROM 11 AM
THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND
WEDNESDAY MORNING BRINGING MUCH COLDER TEMPERATURES. WIDESPREAD
SNOW COULD FALL ACROSS SOUTHEAST WYOMING WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. LIGHT ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

NEZ002-003-019>021-054-055-095-096-151200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
557 AM MDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON WITH GUSTS TO 45 MPH
EXPECTED AND WIND ADVISORIES ARE IN EFFECT. A FEW HIGHER GUSTS TO
55-60 MPH WILL BE POSSIBLE IN DAWES COUNTY WHERE A HIGH WIND
WARNING IS IN EFFECT.

THE COMBINATION OF DRY AND WINDY CONDITIONS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS FOR THE WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON. RED FLAG WARNINGS ARE IN EFFECT FROM 11
AM THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Carbon County

When
April 14, 1:25 PM MST
Where
Southwest Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568161.